Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 10, 2003, 5:58 PM CDT for Fayette County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 5:58 PM CDT (22:58 UTC)
- Expired
- May 10, 2003, 7:00 PM CDT
- In force
- 62 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Fayette County, IA
The radar
The La Crosse radar (KARX), 141 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 102258 SVRARX IAC065-110000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 555 PM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN NORTHEAST IOWA * UNTIL 700 PM CDT * AT 555 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF ARLINGTON...OR ABOUT 7 MILES NORTHEAST OF INDEPENDENCE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR ARLINGTON AT 615 PM CDT... NEAR WADENA AT 625 PM CDT... LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4255 9197 4247 9176 4262 9160 4297 9166 $$ BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:42 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 10, 2:42 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
242 PM CDT SAT MAY 10 2003
MAIN CONCERN THROUGH FORECAST ARE THE CHANCES OF PRECIPITATION
TONIGHT...SUNDAY AND MIDDLE OF NEXT WEEK...AND WINDY
CONDITIONS FOR SUNDAY.
CURRENTLY AT 18Z...SURFACE LOW OVER EASTERN KANSAS AND WESTERN
MISSOURI...WITH WARM FRONT EXTENDING NORTHEAST INTO NORTHERN
ILLINOIS. SHOWERS AND THUNDERSTORMS WERE OCCURRING NORTH OF THE
SURFACE LOW FROM EASTERN NEBRASKA INTO SOUTHWEST WISCONSIN.
TONIGHT THROUGH TUESDAY...BOTH ETA AND GFS LOOK TO HAVE INITIALIZED
UPPER LEVEL LOW OVER THE ROCKY MOUNTAINS WELL. BIGGEST DIFFERENCES IN
THE MODELS IS THAT THE ETA CONTINUES TO BE SLOWER AND STRONGER WITH
THE SURFACE LOW THAN THE GFS. WILL TREND TOWARD A SLOWER MOVEMENT
SOLUTION OF THE ETA...THINKING SYSTEM WILL BE A LITTLE SLOWER MOVING
NORTHEAST AS IT STRENGTHENS OVER THE UPPER MIDWEST.
SURFACE LOW MOVES NORTHEAST AND STRENGTHENS OVER SOUTHERN WISCONSIN
TONIGHT AND SUNDAY. WINDY CONDITIONS CAN BE EXPECTED ON BACKSIDE OF
SURFACE LOW...AS BUFKIT DATA INDICATES MAX WIND SPEEDS OF AROUND 40
TO 45 MILES PER HOUR LATE TONIGHT AND INTO SUNDAY. ALSO...ETA
PRESSURE GRADIENT FIELD INDICATES 45 TO 60 UBARS/KM ACROSS
FORECAST AREA LATE TONIGHT AND INTO SUNDAY. WILL GO WITH A
WIND ADVISORY ACROSS THE FORECAST AREA...LATE TONIGHT AND INTO
SUNDAY...WITH TAYLOR AND CLARK COUNTIES SUNDAY.
FRONTOGENETICAL FORCING ON NORTHERN PERIPHERY OF SURFACE LOW WILL
ALLOW FOR POSSIBLE LARGE AMOUNT OF RAINFALL ACROSS PARTS OF NORTH
CENTRAL AND NORTHEAST WISCONSIN. ETA INDICATES 24 HOUR QPF TOTALS OF
OVER 3 INCHES ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST WISCONSIN.
THE BEST SEVERE POTENTIAL REMAINS JUST SOUTH OF FORECAST AREA...
WHERE BEST INSTABILITY REMAINS ALONG AND SOUTH OF WARM FRONT OVER
NORTHERN ILLINOIS. THOUGH NOSE OF 1200 J/KG SURFACE BASED CAPE AND -3
LIS EXTEND INTO SOUTHERN FORECAST AREA. ANY SEVERE THUNDERSTORM
DEVELOPMENT WILL OCCUR ACROSS FAYETTE...CLAYTON...GRANT...CRAWFORD
AND RICHLAND COUNTIES FROM THIS EVENING TO AROUND 06Z TONIGHT.
UPPER LEVEL/SURFACE LOW WILL CONTINUE TO TRACK EAST OF THE REGION
SUNDAY NIGHT AND MONDAY. THIS WILL ALLOW THE REGION TO SEE WINDS
AND PRECIPITATION CHANCES DIMINISH WEST TO EAST ACROSS FORECAST AREA.
SURFACE RIDGE BUILDS INTO UPPER MIDWEST MONDAY NIGHT AND INTO
TUESDAY. ETA INDICATES WEAK SHORTWAVE MOVING INTO NORTHERN PLAINS
TUESDAY...WHILE GFS CONTINUES TO BE FASTER WITH SHORTWAVE. WILL
TAKE OUT CHANCES OF PRECIPITATION TUESDAY AND LEAVE CHANCES IN
TUESDAY NIGHT...AS ETA AGREES MORE WITH THE ECMWF/ENSEMBLES AS PER
HPC. PREVIOUS FORECAST TEMPERATURES LOOK GOOD AND ONLY DID
MINOR TWEAKS.
TUESDAY NIGHT SATURDAY...LONG RANGE MODELS CONTINUE TO DISAGREE ON
SHORTWAVE EJECTING OUT OF EASTERN PACIFIC LONG WAVE TROUGH TUESDAY.
00Z SATURDAY GFS CONTINUES TO BE MORE PROGRESSIVE WITH SHORTWAVE AND
MOVES IT QUICKER INTO THE NORTHERN PLAINS TUESDAY NIGHT...WHILE 12Z
FRIDAY ECMWF IS SLOWER AND WEAKER WITH SHORTWAVE. WILL CONTINUE WITH
SMALL POPS TUESDAY NIGHT AND INTO WEDNESDAY ACROSS THE FORECAST AREA.
SHORTWAVE CUTS OFF OVER THE SOUTHEASTERN U.S...WHILE AN UPPER
LEVEL RIDGE OVER THE NORTHERN ROCKIES BUILDS INTO THE UPPER MIDWEST
AND NORTHERN PLAINS THURSDAY. WILL CONTINUE WITH DRY FORECAST
THURSDAY THROUGH SATURDAY...AS SURFACE HIGH BUILDS INTO REGION.
.LSE...WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY...LATE TONIGHT
AND SUNDAY...IAZ008>011-018-019-029-030-
MNZ079-086>088-094>096-WIZ032>034 -041>044-053>055-061.
WIND ADVISORY...SUNDAY...WIZ017-029.
DTJHazardous weather outlook, May 10, 12:18 PM CDT, 5 hours 40 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1218 PM CDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL STRENGTHEN AS IT MOVES FROM THE NORTHEAST KANSAS TO SOUTHWEST WISCONSIN TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS AFTERNOON AND TONIGHT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS EVENING GENERALLY SOUTH AND EAST OF A BLACK RIVER FALLS...TO LA CROSSE...TO CHARLES CITY LINE. AT THIS TIME IT APPEARS THAT THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. LATE TONIGHT...STRONG WEST AND NORTHWEST WINDS WILL DEVELOP ACROSS THE NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN. SUSTAINED WINDS WILL BE AROUND 30 MPH WITH WIND GUST TO 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY...STRONG AND GUSTY WINDS CAN BE EXPECTED AS THE AREA OF LOW PRESSURE SLOWLY MOVES OFF TO THE EAST. WIND GUSTS AROUND 45 MPH ARE POSSIBLE...WITH HIGHER GUSTS IN OPEN AREAS AND ON RIDGETOPS. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE ON SUNDAY...ESPECIALLY OVER WISCONSIN. TWO OR MORE INCHES OF RAINFALL WILL BE POSSIBLE IN SOME LOCATIONS. WITH GROUNDS ALREADY SATURATED FROM RECENT RAINS...THIS COULD CREATE FLOODING PROBLEMS ON AREA CREEKS...STREAMS AND RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED TONIGHT OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN. ALSO...WIND GUST REPORTS ON SUNDAY...ALONG WITH RAINFALL TOTALS...WOULD BE APPRECIATED. BOYNE
In the hours before
Local storm report, May 10, 4:53 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0453 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM 4 NW OSAGE IA 0.75 IN HAIL
05/10/03 MITCHELL
DTJLocal storm report, May 10, 5:03 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0503 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM LE ROY MN 0.75 IN HAIL
05/10/03 MOWER
DTJLocal storm report, May 10, 5:32 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0532 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0524 PM 14 E BOSCOBEL WI 0.75 IN HAIL
05/10/03 GRANT
DTJThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 4:20 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 55 min |
| May 10, 5:55 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 65 min |
| May 10, 6:02 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.